Utah, 2022

Dense Fog in Utah, December 10 to 11, 2022

December 10 to 11, 2022 · NWS GJT · 1 event in 1 county or zone

Low level moisture remained trapped across the region in the wake of a departing system. This led to the development of dense fog across the Eastern Uinta Basin.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Low level moisture remained trapped across the region in the wake of a departing system. This led to the development of dense fog across the Eastern Uinta Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 10, 4:42 PM MST, 4 hours 48 minutes earlier.

Area forecast discussion, Dec 10, 4:42 PM MST, 4 hours 48 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
442 PM MST Sat Dec 10 2022

.SHORT TERM...(Tonight through Sunday night)
Issued at 249 PM MST Sat Dec 10 2022

Skies are mostly clear across eastern Utah and Western Colorado
today with the exception of some low stratus and fog trapped in the
Uinta Basin under an inversion. The fog has lifted in the past hour,
but the low stratus will continue hanging around. For this reason,
the Dense Fog Advisory was allowed to expire. A band of high clouds
moving in from the west will stifle chances for the stratus to burn
off. This band of clouds will move past the Uinta basin by late
evening, allowing the basin to radiatively cool overnight under
mostly clear skies. Look for the dense fog to reform through the
evening and last until about noon Sunday before burning off.

Satellite imagery indicates the models are running a few hours
faster than the low is tracking as it descends off the coast of
Washington State. Models still prog the low to make landfall mid day
Sunday in Northern California, but on the latest run, are tracking
the low farther north by Monday morning into southern Idaho. This
trajectory is reducing the expected storm total precip/snow amounts
across the region with this system. By Monday morning, the frontal
boundary aloft at 700 mb looks to be meridionally aligned over
central Utah poised to enter the region from the west. Jet support
for this puts the left exit region moving over northeastern Utah and
northwestern Colorado as early as Sunday afternoon, possibly kicking
off a few early snow showers in the Uinta Mountains ahead of the
system. Tomorrow will be a warm day under mostly clear skies.
Tomorrow's highs will run about ten degrees above the seasonal
normal. Enjoy the warmth while you can, because the rest of the week
will be much colder. With the tight southeasterly pressure gradient
ahead of the low, expect breezy southwesterly winds Sunday gusting
15 to 25 mph in the valleys and 30 to 35 mph over the higher
terrain. Showers will move into the region from the west over night
Sunday ahead of the front with some light snow accumulation possible
in the lower valleys and a few inches on the higher terrain. At this
time, icy roads conditions are not expected for the commute Monday
morning at the lower elevation due to the generally warm
temperatures overnight ahead of the cold front. Position and timing
of the frontal passage will be something to watch over the next 24
hours to plan accordingly. Stay tuned for the latest updates.

.LONG TERM...(Monday through Saturday)
Issued at 249 PM MST Sat Dec 10 2022

The general overview of the long term forecast includes widespread
precipitation with an initial cold front and daily high/low
temperatures plummeting below normal through the end of the week.
These winter weather conditions are tied to a deep low pressure
system, which is expected to cross the region within the first 24
hours of the long term period. This nearly stacked, closed-low is
progged to shift into northwestern Utah Monday morning, with a
surface cold front just nosing into the CWA along our SLC WFO
border. Strong southerly winds in prefrontal conditions not only
maintain gusty conditions Monday morning but will also be pumping
Pacific moisture up from the Four Corners region. Therefore,
mountain snow showers ahead of the front will be well defined by mid
morning, favoring south-southwest facing terrain. As the day
progresses, 700mb trough axis advances across the Western Slope,
swinging a line of showers along with. SBCAPE and low level
frontogenesis maximize Monday afternoon, which also carries the
threat for banding and snow squall-like conditions. Potential energy
values aren't overly impressive in winter storms, but 100+ J/kg of
CAPE combined with dynamic lift create sufficient ingredients to
develop enhanced precipitation rates and drive snow levels down to
valley floors. One caveat with desert valley snow actually
accumulating, would be the timing of the front's passage. Terrain
encompassed by this boundary during early to mid afternoon (likely
the Grand Valley and stretching upstream the Gunny and Colorado
River Basins) may be too warm for accumulating snow, initially. This
would, however, be ideal for icy conditions to rapidly develop in
the post-frontal regime.

In contrast, looking at conditions generally above 5000 to 6000 ft,
sub- freezing surfaces will favor all QPF to fall as snow. In
addition, Thaler's QG equation denotes omega plunging over central
Colorado throughout the day, which alludes to maximized dynamic lift
directly overhead. The favorable dendritic growth zone (DGZ) lowers
to about 700mb in post frontal conditions, thus, areas that lie
below max dynamic lift through the DGZ will have the most efficient
snow ratios. Current analyses favors the Unitas falling within this
dynamic duo Monday morning, then shifting to the San Juan's by
Monday evening. Overnight, the 500mb low lifts into the Northern
Plains, which essentially cuts off moisture supply to southern zones
and mountain ranges. However, as the low pressure system deepens
across the Plains, a broad plume of moisture will continue to wrap
around the northern and northwestern periphery of the low.
Additional moisture supplied by the Gulf of Mexico will continue to
feed snow showers for the northern and central mountains. By this
point, northwesterly flow in a cold, post frontal environment will
maintain fluffy snowflakes and now favor the western to northwestern
aspects, while the low continues to progress into northeast Nebraska.

Aside from on going showers across northwestern Colorado mountains,
the 24-36 hour snow accumulations look to remain within advisory
level thresholds. Forecast has been fairly persistent, generating a
range of 5 to 10 inches in the mountains and 2 to 4 inches for
higher valleys.

By Wednesday, northerly winds encompass much of the CWA. The Euro is
trending towards recent GFS runs, which show another short wave
dropping into northern Colorado by Friday. This may trigger
additional snow showers up north, but also maintain widespread cold
temperatures across the region. Sub-freezing temperatures are
forecast down to valley floors through the end of the week, with an
exception of the Four Corners region which peak at 40 degrees by
Saturday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 438 PM MST Sat Dec 10 2022

Some broken high clouds will move overhead this evening and
overnight though conditions will remain VFR for all TAF sites
minus KVEL. Current ceilings and vis at KVEL are in the IFR
category and this trend will continue overnight through tomorrow
morning. Visibilities will likely drop to below 1/4 mile over the
next 2 hours while ceilings hover between 100 to 200 feet.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...DB
LONG TERM...ERW
AVIATION...TGR
Hazardous weather outlook, Dec 10, 3:48 AM MST, 17 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
348 AM MST Sat Dec 10 2022

COZ001>014-017>023-UTZ022>025-027>029-111100-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
348 AM MST Sat Dec 10 2022

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

No significant weather is expected today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Significant snowfall is possible late Sunday night through
Wednesday as a strong winter storm moves through the area. Early
indications are for nearly a foot or more of new snow across the
mountains and up to 4 inches in the high valleys during this
timeframe. Moisture wrapping around the exiting storm system may
bring an additional few inches to the northern mountains through
the end of the work week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dense fog. Local standard time, as filed.

Dense Fog, Eastern Uinta Basin

When
December 10, 9:30 PM MST to December 11, 7:00 AM MST
Where
Eastern Uinta Basin forecast zone
Reported by
ASOS
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

Dense fog was observed across the Eastern Uinta Basin including at the Vernal Regional Airport as visibility was reduced to less than one quarter of a mile for several hours overnight and into the next morning.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2022Every state in 2022This day in weather historyWarnings in Utah, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1060384.